“Brain zaps” are sometimes called brain shakes, brain shocks or brain flips.
While the research is not clear on brain zaps causes, scientists believe that they are part of discontinuation syndrome, a phenomenon that occurs as a result of decreasing the dosage or outright ceasing antidepressants. There is no known treatment for brain zaps. Many who suffer from depression avoid antidepressants altogether due to discontinuation syndrome and other side effects. Thankfully, there is an alternative therapy for depression — transcranial magnetic stimulation (TMS).
LEARN MORE ABOUT TMS THERAPY
I Experience Brain Zaps When Falling Asleep… What Is Going On?
Antidepressants come with an array of side effects, from weight gain to erectile dysfunction. One of the most unusual and intolerable side effects of antidepressants is a phenomenon that is referred to as “brain zaps” or “brain shocks.”
Brain zaps are commonly described as a “buzz” or “jolt” in the brain or as a “white light mixed with dizziness.” Some clients say brain zaps feel like an “electrical buzz” inside the head. Dizziness and vertigo are common during these episodes. Some people even experience nausea or vomiting, especially with any sudden head movements.
Brain shakes or zaps are often very disturbing for people experiencing them. Plus, they tend to occur at the worst possible time — when you are resting or trying to go to sleep. However, they can also occur at random times throughout the day. Many patients say that they are shocked when brain zaps happen because their doctors don’t mention these effects when they prescribe antidepressant medications to them.
Some of the most common medications associated with brain zaps include:
- Antidepressants, specifically selective serotonin reuptake inhibitors (SSRIs), the most commonly prescribed class of antidepressant drugs.
- Benzodiazepines, commonly used to treat anxiety disorders.
- Amphetamine salts (Adderall), commonly used to treat attention deficit-hyperactivity disorder.
Experiencing discontinuation syndrome can be likened to a withdrawal. A person who is addicted to a substance craves the drug when it is stopped and needs a higher dose of it to get the same effect. This is not how antidepressants usually work, but the body tends to become accustomed to a particular balance of substances in it. A dramatic change of any kind can disrupt the equilibrium and have strong, negative effects. The negative impact of abruptly discontinuing antidepressant drugs is known as discontinuation syndrome and is the reason why it is imperative to work with a doctor to taper off medications instead of quitting out of nowhere.
The research is vague regarding brain zaps causes. However, the consensus is that it is a response to the neurochemical change that takes place when a drug is stopped. Many antidepressants retain serotonin in the brain for longer periods of time than natural, and when the serotonin levels are suddenly decreased, it causes some instability in the brain,causing it to misfire or “zap.” Many wonder “how long do brain zaps last?” Theanswer to that question depends on the medication in question and its half-life, which is how long it takes to leave the body.
In addition to discontinuation syndrome, antidepressants are responsible for a variety of other side effects, including:
- Sleep changes such as nightmares or trouble sleeping
- Restless legs or problems with tremors
- Mood swings, including irritability and anxiety.
- Suicidal thoughts and feelings (in children and teens)
- Dizziness or lightheadedness
- Pain or numbness
READY TO START TMS? CALL US AT 503-389-3653 FOR A FREE CONSULTATION.
If a patient decides to stop taking antidepressants, their doctor will help them structure the best possible tapering schedule. Some of the factors that are used to determine a tapering schedule include the length of time a patient has been on a medication, the current dosage, any side effects experienced, and the general health profile of the patient.
Some general tapering tips for patients:
- Think about why you are stopping the medication. Talk to your doctor about your experience with side effects so that they can choose the best tapering schedule for you.
- Buy a pill cutter to help you quickly cut the pills into smaller doses, if instructed by your doctor.
- Mark your tapering schedule in your calendar to make it easier to remember.
- Follow the schedule through until the very end.
- Stay in touch with your doctor and report any side effects.
- Talk to a therapist. A therapist can help you cope with any side effects or returning symptoms of depression or anxiety while you are tapering the medication.
TMS: TREAT YOUR DEPRESSION WITHOUT BRAIN ZAPS, WITHOUT MEDICATION
Many people give up on their depression treatment if they experience side effects or they feel as though their current treatment isn’t working. Giving up on treatment can leave you feeling discouraged and hopeless. It can be demoralizing when the symptoms return after stopping the medication. It can also be dangerous, in the case of discontinuation syndrome, to unilaterally decide to stop treatment.
If you have experienced side effects like brain shakes or brain zaps after stopping antidepressants or the symptoms have returned, don’t give up on treatment. It is possible to treat your depressionwithout brain zaps, without medication. Many people do get their depression under control with the right treatment. A non-invasive, no medication alternative to antidepressants is transcranial magnetic stimulation.
TMS is a non-invasive treatment for people dealing with depression. Numerousresearch studies have been conducted to proveits effectiveness, and it was approved by the Food and Drug Administration in 2008 for severe depression. It is also a good alternative for people who have not found relief from antidepressants due to their preponderance of systemic effects.
Transcranial magnetic stimulation uses magnets to stimulate a specific area of the brain that is related to depression. TMS promotes new brain cell activity in this area of the brain, which helps get the symptoms of depression under control. The few, mild side effects that can occur are scalp irritation at the treatment site and headache, both of which can be treated with over-the-counter pain relief. If you think that you have treatment-resistant depression, talk with your doctor about whether or not TMS would work for you.
ANTI-DEPRESSANTS NOT WORKING? TMS MAY HELP! READ MORE ABOUT TMS THERAPY.
What is a Brain Zap?
Also known as “brain shakes”, “brain shocks” or “brain flips, a brain zap is a phenomenon that occurs as a result of decreasing the dosage or ceasing antidepressants
What are the most common side effects of Antidepressants?
The most common side effects of antidepressants are insomnia, blurred vision, dry mouth, fatigue, weight gain, nausea, GI distress and sexual dysfunction.
What are the most common side effects of TMS?
The most common side effects of TMS are scalp discomfort and headache.
Can I stop taking antidepressants?
If you would like to stop or reduce the dosage of antidepressants you are taking, consult with your doctor. Your doctor will be able to help and guide you with a tapering schedule and discuss your ongoing treatment.
All content provided on this blog is for informational purposes only and is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. If you think you may have a medical emergency, call your doctor or 911 immediately. Reliance on any information provided by the Active Recovery TMS website is solely at your own risk.